Minnesota, 2014

Hail and Damaging Winds in Minnesota, July 21, 2014

July 21, 2014 · NWS MPX · 6 events in 4 counties and zones

A complex of thunderstorms that developed across North Dakota during the afternoon of Monday, July 21st, moved across west central and into central Minnesota during the late evening and overnight hours. West central and central Minnesota were on the southern edge of the main damage area across northern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that developed across North Dakota during the afternoon of Monday, July 21st, moved across west central and into central Minnesota during the late evening and overnight hours. West central and central Minnesota were on the southern edge of the main damage area across northern Minnesota. A few reports of wind damage and hail occurred from near Alexandria to Mora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 11:52 AM CST, 11 minutes earlier.

Area forecast discussion, Jul 21, 11:52 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1252 PM CDT MON JUL 21 2014

.UPDATE...
FOR 00Z AVIATION DISCUSSION BELOW

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 356 AM CDT MON JUL 21 2014

PESKY BKN-OVC SC CONTINUES OVER EASTERN MN AND WEST CENTRAL WI EARLY
THIS MORNING. THERE WAS BEEN A DECREASE IN THE CLOUDINESS ON THE
WESTERN FLANK AS LOW LEVEL TROUGHING ACROSS WESTERN MN TRANSITIONS
INTO LOW LEVEL RIDGING. THIS RIDGE AXIS IS PROGGED INTO WESTERN WI
BY EARLY THIS AFTERNOON. THIS SHOULD AID IN SUNSHINE BECOMING MORE
DOMINATE ACROSS EASTERN AREAS OF THE FA THROUGH THE MORNING. LOW
LEVEL THERMAL PROGS REMAIN CONSISTENT FOR HIGHS TODAY REACHING
AROUND 90 IN WEST CENTRAL WI WITH LOWER 90S ACROSS CENTRAL AND
SOUTHERN MN. MIX-DOWN STILL SHOWS POTENTIAL FOR MID 90S IN WEST
CENTRAL MN AND THIS REMAINS WHERE THE WARMEST HIGHS ARE FORECAST. A
PLUME OF LOWER 70 DEW POINTS EXTENDS NORTHWARD THROUGH THE CENTRAL
PLAINS EARLY THIS MORNING WITH AN EXTENSION INTO WESTERN AND CENTRAL
AREAS OF MN. CONFIDENCE REMAINS HIGH THAT DEW POINTS WILL RISE INTO
THE LOWER 70S ACROSS THE EASTERN FA WITH MIDDLE TO UPPER 70S IN THE
WESTERN FA. THIS COUPLED WITH HIGHS AROUND 90 TO THE LOWER 90S
RESULTS IN APPARENT TEMPERATURES FROM 100 TO 110 DEGREES ACROSS
CENTRAL AND SOUTHERN MN AND BORDERING AREAS OF WEST CENTRAL WI. THE
HIGH END APPARENT TEMPERATURES ARE IN THE UPPER END OF THE MINNESOTA
RIVER VALLEY WHERE DEW POINTS APPROACH 80 DEGREES THIS AFTERNOON.
THE EXCESSIVE HEAT WARNING FOR THE TWIN CITIES METRO AND THE HEAT
ADVISORY FOR THE REST OF CENTRAL AND SOUTHERN MN REMAIN IN EFFECT
THROUGH THIS EVENING.

THE STORM PREDICTION CENTER SHIFTED THE MODERATE RISK AREA THAT
COVERED MUCH OF OUR CWA FOR TODAY AND TONIGHT BODILY NORTHWESTWARD
OVERNIGHT. VARIOUS WRF SOLUTIONS ARE SHOWING SEVERE CONVECTION
ERUPTING OVER EASTERN ND LATE THIS AFTERNOON WITH A COMPLEX OF
STORMS RACING EASTWARD ACROSS PRIMARILY THE NORTHERN THIRD MN EARLY
TONIGHT. THE SOUTHERN EXTENT OF THE STORMS BRUSH OUR CENTRAL MN
COUNTIES WHICH IS NEAR A STRONG MID LEVEL CAP. THE PRIMARY SEVERE
WEATHER THREAT FOR US IS DAMAGING STRAIGHT LINE WINDS WITH SPEEDS
FROM 60 TO 80 MPH. CONFIDENCE IN THE WRF FORECASTS IS SUPPORTED BY
THE FORWARD PROPAGATION MBE VELOCITY FROM THE NAM FOR KSTC WHERE IS
SHOWS 260 DEGREES AT 59 KNOTS. HENCE...THIS RESULTED IN A LOWERING
OF THE POP FORECAST ACROSS SOUTHERN MN AND ADJOINING AREAS OF WEST
CENTRAL WI TONIGHT WITH LIKELY TO CATEGORICAL POPS CONFINED TO
CENTRAL MN AND POINTS EASTWARD. THIS ALSO RAISES THE POSSIBILITY
THAT IF THE STORMS STAY NORTH OF THE TWIN CITIES METRO TONIGHT...
THEN THE LOW TEMPERATURE IN THE HEART OF THE TWIN CITIES WILL LIKELY
BE NEAR 80 DEGREES. THIS WOULD NECESSITATE THAT THE EXCESSIVE HEAT
WARNING WOULD NEED TO BE EXTENDED THROUGH THE NIGHT FOR HENNEPIN AND
RAMSEY COUNTIES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 356 AM CDT MON JUL 21 2014

THE SEVERE MCS SHOULD BE EAST OF THE CWA BY THE BEGINNING OF THE
PERIOD. A DRY COLD FRONT WILL BE PUSHING THROUGH AROUND MIDDAY.
THERMAL RIDGING WILL BE LOCATED ACROSS SRN MN AND WRN WI EARLY
TUESDAY MORNING BUT WILL BE SAGGING SOUTH WITH THE FRONT THROUGH
THE DAY SO THE HIGH TEMP FORECAST WILL BE TRICKY. IT WILL START
OFF VERY WARM WITH TEMPS POSSIBLY NEAR 80 SO IT WOULDN/T TAKE MUCH
TO WARM BACK TO NEAR 90 ACROSS THE SOUTHERN AREAS BEFORE THE
FRONT. DEW POINTS WILL DROP...SO THAT MAY ALLOW FOR TEMPS TO REACH
THEIR FULL POTENTIAL AS WELL. RAISED TEMPS A BIT FOR THE SOUTHERN
AND EASTERN AREAS WITH THE THOUGHT THAT THE PRECISE TIMING OF THE
FRONT WILL HAVE THE FINAL SAY.

HIGH PRESSURE WILL BUILD IN TUESDAY NIGHT AND REMAIN NEARBY
THROUGH THURSDAY. MUCH LOWER HUMIDITY...CLEAR SKIES AND SLIGHTLY
BELOW NORMAL TEMPS CAN BE EXPECTED.

A WARM FRONT ASSOCIATED WITH THE BUILDING RIDGE OVER THE ROCKIES
WILL BRING THE NEXT CHANCE OF RAIN LATE WEEK. THE SETUP IS LESS
THAN FAVORABLE FOR WIDESPREAD SOAKING RAIN SO KEPT POPS IN THE
CHANCE RANGE.

THE GFS AND ECMWF ARE SINGING A SLIGHTLY DIFFERENT TUNE FOR THE
WEEKEND. INSTEAD OF A CUT OFF LOW DROPPING SOUTHEAST INTO THE
GREAT LAKES...A BROAD NORTHWEST FLOW WILL CONTINUE WITH BELOW
NORMAL TEMPS. THIS WOULD ALLOW FOR A DRIER SCENARIO THAN HAS BEEN
ADVERTISED. INTERESTINGLY...BEYOND THE CURRENT FORECAST PERIOD
BOTH MODELS DO RETROGRADE SAID FEATURE WESTWARD WITH EVEN COOLER
TEMPS FOR NEXT WEEK. AFTER THE WARM UP FOR THE NEXT COUPLE
DAYS...IT DOES NOT APPEAR THE HEAT WILL RETURN FOR QUITE SOME
TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1252 PM CDT MON JUL 21 2014

THE FIRST 6 TO 9 HOURS OF THE TAF PERIOD WILL BE RELATIVELY
BENIGN...JUST KEEPING AN EYE ON HOW THE CONVECTIVE SCENARIO UNFOLDS
TO THE WEST/NORTHWEST. DO ANTICIPATE A MID LEVEL CAP TO PROHIBIT
DEVELOPMENT UNTIL LATER THIS EVE AS STORMS APPROACH FROM THE
DAKOTAS. TIMING LOOKS TO BE AROUND/AFTER SUNSET AT KAXN AND
KSTC...WHERE THERE/S STILL A DECENT WIND THREAT WITH THE STORMS.
ACTIVITY WILL THEN SPREAD EAST AND SLIGHTLY SOUTHEAST BETWEEN
MIDNIGHT AND 6 AM CDT TUESDAY...WHEN KMSP-KRNH-KEAU MAY BE
IMPACTED. CONFIDENCE REGARDING HOW FAR SOUTH THE STORMS WILL PASS
IS STILL RATHER LOW...SO HAVE KEPT PROB30S IN AT THIS POINT. EXPECT
BR/HZ AND MVFR LEVEL CLOUDS TO DEVELOP OVERNIGHT AHEAD OF THE
FRONT...THEN CLEARING AS WINDS SHIFT TO THE NORTHWEST ON TUESDAY
MORNING AND SPEEDS INCREASE TO 12-15KTS WITH GUSTS TO BETWEEN 20
AND 25 KTS.

KMSP...
MAINLY HIGH CLOUDS THROUGH EARLY EVE...THEN THERE STILL LOOKS TO
BE A LOW THREAT OF TS BETWEEN 06Z AND 10Z. STILL A CHANCE ACTIVITY
COULD REMAIN TO THE NORTH OF THE AIRFIELD...BUT NOT HIGH ENOUGH
OF A CHANCE/CONFIDENCE TO REMOVE AT THIS POINT. SE WINDS 10-12
KNOTS WITH HIGHER GUSTS THIS AFTERNOON AND TONIGHT. WINDS VEER
OVERNIGHT...BECOMING NORTHWEST BY 15Z TUESDAY...WITH GUSTS TO
BETWEEN 20 AND 25 KTS DEVELOPING.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS NE AT 10KTS.
THU...VFR. WINDS SE AT 10KTS.
FRI...VFR. WINDS SSE AT 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ041>045-047>059-
     064>067-073>078-082>085-091>093.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
     MNZ060>063-068>070.

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ014-023-024.

&&

SHORT TERM...RAH
LONG TERM...BORGHOFF
AVIATION...LS
Hazardous weather outlook, Jul 21, 11:45 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 PM CDT MON JUL 21 2014

MNZ041>045-047>063-065>070-075>078-085-WIZ014-023-024-221745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-RENVILLE-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-
STEELE-POLK-ST. CROIX-PIERCE-
1245 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE EVENING WITH HEAT
INDICES WILL RANGE FROM 100 TO 110 DEGREES.

SEVERE STORMS ARE POSSIBLE TONIGHT...ESPECIALLY NORTH OF I94.
DAMAGING WIND IS THE MAIN THREAT...BUT LARGE HAIL AND VERY HEAVY
RAINFALL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ064-073-074-082>084-091>093-221745-
YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-BLUE EARTH-WASECA-MARTIN-
FARIBAULT-FREEBORN-
1245 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE EVENING WITH HEAT
INDICES WILL RANGE FROM 100 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ015-016-025>028-221745-
BARRON-RUSK-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1245 PM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE POSSIBLE LATE TONIGHT...ESPECIALLY NORTH OF I94.
DAMAGING WIND IS THE MAIN THREAT...BUT LARGE HAIL AND VERY HEAVY
RAINFALL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

The radar

The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mille Lacs

When
July 21, 12:03 PM CST
Where
Mille Lacs County, 6.25 mi E of Page
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.900, -93.520

Thunderstorm Wind, Douglas

When
July 21, 10:06 PM CST
Where
Douglas County, 2.29 mi NNE of Forada
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.830, -95.350

Thunderstorm Wind, Todd

When
July 21, 10:25 PM CST
Where
Todd County, 0.95 mi W of Staples
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
46.350, -94.800

Roof damage occurred in the town of Staples along with power outages.

Hail, Todd

When
July 21, 10:30 PM CST to 10:40 PM CST
Where
Todd County, 3.04 mi SSW of Gutches Grove to 3.43 mi WSW of Pillsbury
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.909, -94.992

A large swath of quarter size hail was observed south of Long Prairie between Highway 27 and 287.

Hail, Kanabec

When
July 21, 11:55 PM CST
Where
Kanabec County, 7 mi NNW of Ogilvie
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
45.924, -93.476

Hail, Kanabec

When
July 21, 11:57 PM CST
Where
Kanabec County, Ogilvie
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.830, -93.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522867, 522934, 522935, 522931, 523323, 522932.